Florida, 2009

Lightning Strikes in Florida, July 8, 2009

July 8, 2009 · NWS MLB · 2 events in 2 counties and zones

Numerous lightning storms moved east across and offshore Central Florida during the afternoon. Lightning strikes from two separate storms produced casualties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
4
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Numerous lightning storms moved east across and offshore Central Florida during the afternoon. Lightning strikes from two separate storms produced casualties. Two men were injured from a lightning strike in Clermont; and a man was killed and two family members were injured from a lightning strike on Melbourne Beach.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 8, 9:28 AM EST, 3 hours 2 minutes earlier.

Area forecast discussion, Jul 8, 9:28 AM EST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
1028 AM EDT WED JUL 8 2009

.DISCUSSION...
CURRENT-TONIGHT...SURFACE RIDGE AXIS REMAINS SHUNTED ACROSS THE
FLORIDA STRAITS WITH WEAK QUASI-STATIONARY FRONTAL BOUNDARY DRAPED
ACROSS THE GULF COAST AND INTO GEORGIA AND SOUTH CAROLINA. DEEP
SOUTHWESTERLY-WESTERLY FLOW...MID-LEVEL IMPULSES AND ABUNDANT
MOISTURE WILL KEEP SHRA/TSRA CHANCES ELEVATED AGAIN THIS AFTERNOON
INTO THE EVENING. WILL KEEP HIGHEST POPS NORTH 70% AND 40% SOUTH
ACROSS SOUTHERN OKEECHOBEE...ST. LUCIE AND MARTIN COUNTIES. FLOW
STRONG ENOUGH TO KEEP THE EAST COAST SEA BREEZE FROM FORMING AND
MOVING INLAND...THOUGH IT MAY FORM LATE AND BE PINNED NEAR THE COAST
ACROSS THE FAR SOUTHERN TREASURE COAST. NO CHANGES TO CURRENT
FORECAST PACKAGE.

SCATTERED ACTIVITY WILL LINGER INTO THE EVENING HOURS MOVING EAST
TOWARD THE COAST. WIND GUSTS TO ARND 45 MPH/FREQ LTG MAIN CONCERN
WITH A FEW STRONGER TSRA.

&&

.AVIATION...PREVAILING VFR THRU 16Z THEN TEMPO REDUCTIONS IN NMRS
SHRA/SCT TSRA. MOST AREAS VFR AGAIN BY 09/02Z.

&&

.MARINE...SW WINDS THROUGH TONIGHT 10-15 KTS AWAY FROM THE COAST.
LOCALLY STRONGER WINDS AND HIGHER SEAS IN SHOWERS AND STORMS THIS
AFTERNOON AND EVENING. MOVEMENT WILL BE OFFSHORE SO BOATERS WILL
NEED TO KEEP AN EYE TO THE WEST FOR APPROACHING WEATHER. SEAS 1-2 FT
NEAR SHORE AND 3-4 FT OFFSHORE.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

SEDLOCK/LASCODY
Hazardous weather outlook, Jul 8, 3:53 AM EST, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
453 AM EDT WED JUL 8 2009

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-082000-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
453 AM EDT WED JUL 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
PERSISTENT MOIST SOUTHWEST FLOW AND AN UPPER LEVEL DISTURBANCE WILL
ALLOW SCATTERED TO NUMEROUS SHOWERS AND STORMS TO DEVELOP TODAY. A
FEW SHOWERS MAY AFFECT NORTHERN SECTIONS THIS MORNING...THEN
STORMS WILL DEVELOP AND INCREASE IN COVERAGE ACROSS EAST CENTRAL
FLORIDA DURING THE AFTERNOON HOURS AND LINGER INTO THIS EVENING.

STEERING FLOW FROM THE WEST SOUTHWEST WILL INHIBIT FORMATION OF
THE EAST COAST SEA BREEZE MOST AREAS AND ALLOW STORMS TO MOVE
TOWARD THE EAST COAST AT 20 MPH. THE MAIN HAZARDS WILL BE LOCALLY
HEAVY RAIN...CLOUD TO GROUND LIGHTNING STRIKES AND GUSTY WINDS TO
45 MPH WITH STRONGER STORMS.

...RIP CURRENT IMPACT...
A LONG PERIOD EASTERLY SWELL AND HIGH ASTRONOMICAL TIDES WILL
CONTRIBUTE TO AN ELEVATED RIP CURRENT RISK AT THE BEACHES. ALWAYS
SWIM WITHIN SIGHT OF A LIFE GUARD AND NEVER SWIM ALONE.

...MARINE THUNDERSTORM GUST IMPACT...
EASTWARD MOVING STORMS WILL AFFECT THE INLAND LAKES...INTRACOASTAL
AND NEAR SHORE ATLANTIC WATERS WITH STRONG GUSTY WINDS...CLOUD TO
WATER LIGHTING AND HEAVY RAIN. BOATERS SHOULD SEEK SAFE HARBOR
BEFORE STORMS APPROACH FROM THE WEST.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
HIGHER THUNDERSTORM CHANCES CAN BE EXPECTED AGAIN ON THURSDAY. THE
SURFACE RIDGE WILL BEGIN TO SHIFT NORTHWARD OVER CENTRAL FLORIDA
HEADING INTO THE WEEKEND WITH SLOW MOVING SEA BREEZE BOUNDARIES
GENERATING SCATTERED LIGHTNING STORMS EACH AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

GLITTO

In the hours before

Special weather statement, Jul 8, 10:10 AM EST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1110 AM EDT WED JUL 8 2009

FLZ041-044-141-081600-
COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-NORTHERN LAKE COUNTY-
1110 AM EDT WED JUL 8 2009

...STRONG THUNDERSTORMS AFFECTING NORTHERN LAKE COUNTY...VOLUSIA
COUNTY...

AT 1105 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG STORMS APPROACHING LAKE GEORGE...ALONG WITH NORTHERN
PARTS OF LAKE AND VOLUSIA COUNTIES...MOVING EAST AT 25 MPH.

THESE STORMS WILL PUSH ACROSS AREAS NORTHWARD FROM LEESBURG AND
DELAND AND REACH COASTAL VOLUSIA NEAR ORMOND BEACH BY AROUND MIDDAY.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

RL
Special weather statement, Jul 8, 11:57 AM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1257 PM EDT WED JUL 8 2009

FLZ044>046-144-081745-
NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-SOUTHERN LAKE COUNTY-
1257 PM EDT WED JUL 8 2009

...STRONG THUNDERSTORMS AFFECTING LAKE COUNTY...NORTHWESTERN ORANGE
COUNTY...NORTHWESTERN SEMINOLE COUNTY...

AT 1251 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG STORMS FROM NEAR LEESBURG TO LAKE APOPKA...MOVING EAST AT 25
MPH.

LOCATIONS IN THE PATH OF THESE STRONG STORMS INCLUDE WEKIWA SPRINGS
STATE PARK...MOUNT PLYMOUTH AND SANFORD.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

RL

The radar

The Tampa radar (KTBW), 107 km away, was scanning. The volume nearest the first event began at 17:32 UTC.

Open the radar archive at this moment

Event by event

2 lightning. Local standard time, as filed.

Lightning, Lake

When
July 8, 12:30 PM EST
Where
Lake County, 0.82 mi WNW of South Clermont
Injuries
2 direct, 0 indirect
Reported by
Newspaper
Coordinates
28.503, -81.783

A lightning strike hit two men at a drop-off site for waste and recyclables in Clermont. Both men were injured, but one who was standing in the bed of a pickup truck dropping off debris was seriously injured. He sustained a direct lightning strike and was unconscious when paramedics arrived. Both men were taken to a local hospital.

Lightning, Brevard

When
July 8, 2:28 PM EST
Where
Brevard County, 0.8 mi E of Melbourne Beach
Deaths
1 direct, 0 indirect
Injuries
2 direct, 0 indirect
Reported by
Newspaper
Coordinates
28.069, -80.557

A lightning strike directly hit and killed a man on Melbourne Beach. The lightning strike also injured the man's wife and son, who were transported to a local hospital and admitted in 'good condition' with only minor burns.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Brevard2009-07-0854MaleOutside/Open AreasDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170125, 170127.